hey waterfairy! i'm sorry it took so long to write back. i actually had a doctor appointment on friday and another one on monday with a new general practicioner.
first of all, my vascular doctor said i definitely needed to get my INR checked again earlier than two weeks so i went monday morning and it went from 1.5 to 2.9 so now i am on 10mg/day. he did another u/s and it showed that my clot has not moved. he is talking about taking me off the coumadin in 3 months ( i was shocked about that!) and i asked him what about if the clot was still there? he said it would be okay to come off. does that make sense?? i asked the new doctor and she said it really is not uncommon to take you off sooner for a leg clot. again, does that make sense?
also, my blood pressure has been through the roof lately, especially since the ER visit. on friday at the doctor it was 190/70 and at the other doctor it was 160/50 so now to add to all of my joy, i am on blood pressure medication too!!! geez, i feel like this is one giant snowball!!!!! LOL
how are you feeling? i know what you mean about the swelling too. my leg is always fat and swollen and it looks so silly next to my regular leg but thankfully we're going into winter so no one will know what it looks like! ha!
please update me and let me know how you are. i would also like to hear about the vitamin k thing that you were talking about too. i definitely have no idea what i'm doing with the whole diet thing. thanks so much and i hope you are doing well. stay strong!!!!
hmlyn04 - Many apologies for not getting back to you sooner. I've had a nasty tooth infection which needed a root canal. I had that done this afternoon actually, so I'm feeling a lot better. I needed to get my root canal done over a year ago, but everything got put on hold because I got my blood clot almost a year ago and that took precidence. Ugh, it never ends
Honestly I can never understand what the terms are when a doctor says to come off of the Coumadin. I was told in the ER it would probably be 6 months that I was on the Coumadin, and my regular doctor wants me on it indefinitely. I have to lose some weight too, and once I lose the weight my doctor said that weening me off the Coumadin won't be a problem. Too, because my blood clot was so large (from my calf up into my groin) I have no doubt I'll be on it for a while. If your clot was pretty small, I think that you going off of the Coumadin in 3-6 months is possible, but I would just talk with all of your doctors about your concerns. I'd be terrified just as you are!
Well the whole Vitamin K thing has to do with foods that are high in it and taking Coumadin. For whatever reason, when we're on Coumadin, eating or drinking things with Vitamin K thickens our blood and can really effect the INR. Some of the stuff that I personally cannot have that are very high in V.K. are: Cabbage, broccoli, cauliflower, really any green veggie, green herbs like cilantro and parsley, kale, leeks. Also things that are very high in V.K. are soybean and canola oils...they're loaded. That's why I had to lay off of the mayonnaise and ranch salad dressings because they're mostly made up of soybean oil, and that really raised my INR. Also try and stay away from green tea, because that's very high in the Vitamin K. I try not to drink regular tea either because I have noticed that doesn't work with my INR well either. Also, don't drink or eat anything cranberry, that was one of the major no-nos of being on Coumadin, I'm not sure why. I've heard grapefruit juice isn't a good idea either, but I'm not sure about that. Of course this is all the stuff that I've learned that works for my body, you might be different. Alcohol is something else that you want to stay away from because it makes your blood too THIN. And I'm sure your doctors have said to try and stay away from Ibuprofen, asprin because that can thin your blood as well.
Of course I'm just giving you my advice and opinions; your doctors might tell you otherwise But just a few suggestions from one DVT friend to another lol
I need to go get my INR tested here in a week or so. I've had to go on an antibiotic for my tooth, and that can sometimes change the effects of the Coumadin. But overall I'm doing well. My leg still swells like a tree trunk, but I'm used to that by now. I am sure it'll be like that forever, which is something I just need to get over
Let me know how you're doing! I hope you're doing well on the BP meds as well. Take good care! *HUGS*
Hmlyn, I'd guess it's a play it by ear sort of thing -- one step at a time. After my first occurrence of DVT (in 1980) I was told I'd be on Coumadin for 9-12 months, and it ended up being three years.
Cranberry and grapefruit thin the blood, and are a definite no-no with Coumadin from what I've read. Another food to watch out for, in addition to what waterfairy mentioned, is avocados. They're very high in vitamin K and the percentage varies greatly from one avocado to the next.
When I was on antibiotics in the hospital, my INR shot through the roof. I had to go on them again a few weeks ago for a urinary infection, so I cut back on the Coumadin during that week. When my nurse called to talk about my PT and what dosage to take, she asked, "You're a nurse, right?" I told her no and she said, "Well, you should be one -- you know more about this than I do." I was able to guess at the amount I should take that week, and it worked out just right, LOL.
I saw my nurse practitioner for the first time in six weeks yesterday. My leg is doing well, but I get little twinges of pain throughout my torso -- just tiny pin*****s here and there that last a couple of seconds. Since finding out in August that I had clotting in my abdomen (liver area) as well as my leg, I'm a bit paranoid. Tomorrow I'm getting a followup doppler on my leg and an abdominal ultrasound as well, to see what's still there and what's gone. The main clot behind my knee was suspected to be an old one that never quite dissolved, so we'll see.
My brother was diagnosed with his second DVT in ten years last Friday. After the first one (he also had a PE at that time) I believe he was on Coumadin for around nine months. This time it may be longer, if not for life. In recent months he'd been dieting and running, after finding out he was getting plaque in his arteries. But he'd cut down on dairy and was consuming a lot of . . . soy milk. Hmmmm . . .
Waterfairy, you're right -- it's always something! Glad you got your root canal taken care of. I've never had to have one of those, fortunately.
Last edited by forevermoody; 11-08-2007 at 05:56 AM.
how did the u/s go forevermoody? i hope all was well. i was wondering if both you and your brother have had dvt's, have you ever been tested for genetic disorders? i know there are tests for that. actually my new general practioner wants to test me once i am off the warfarin because my mother has also had 3 dvt's (one a PE) and there is a lot of heart history in our family. this doctor seems to think they may go hand in hand.
waterfairy, thanks for the info. i have been trying to watch my vitamin k and not have alcohol (that parts not so easy some days as the mother of three! lol) but it is interesting that you talked about the antibiotics because i had a uti a couple of weeks ago and that was when my INR was 3.76. interesting!
as for the blood pressure, i've still been really light headed a lot but i see her again monday morning so i'll be curious to see what all of my test results show. she had sent me for the whole cbc blood work with various other tests. hopefully all will be okay.
i hope you are feeling better and i'm sorry about the root canal. you are right - it is always something! my 7yo came down with pneaumonia this week! ugh! take care and thank you both for your replies! : )
I haven't gotten the results of the abdominal ultrasound back, but the doppler showed an old clot behind the knee, which I suspected. The tech pointed it out to me, and said she could tell it was old (from five years ago.) It'll be there forever -- I appreciate when they actually show you what they're seeing. There was also superficial thrombophlebitis -- that's in my varicose veins -- no surprise there either.
I saw my brother today and he's doing well. After a few days of Lovenox he was back at work and everything, so I think he had a pretty small clot, fortunately. We both had the genetic blood testing years ago and it didn't reveal anything, but it's got to be genetic, right? Regardless, we're both obviously predisposed to this. It's a good thing to know because I have two nieces, and they may have to be careful with taking hormones when they're older.
My INR is currently at 3.6, but my hematologist, NP, and I all agree it needs to be kept on the high side, considering my history. It was at 3.5 when I went into the ER in August!
Back in 1980, my doctor said nothing about alcohol, much less Coumadin/food interactions. I went off to college right after that, and let's face it, did some drinking! I only drink occasionally now. I'm not going to deprive myself of a glass of wine or whatever once in a while.
Yeah, always something. I got a flu shot at my visit last Wednesday, and spent the last couple of days with flu-like symptoms. Delayed reaction, maybe? I'm feeling fine now.